Persistent Tremor in Bipolar Disorder: A Case Report of Idiopathic Parkinson’s Disease Superimposed on Lithium and Antipsychotic Effects

Read full text
Authors: Ethan Jetter, Daisy Valle, Diego Nolasco, Brent R. Carr
Cited by: 1
References: 49

Abstract

We report a 58-year-old woman with bipolar I disorder on long-term lithium and aripiprazole who developed a progressive asymmetric resting tremor and rigidity. Despite stopping both agents, the tremor persisted for more than a year. Dopamine transporter imaging showed reduced uptake in the left putamen, confirming idiopathic Parkinson's disease (PD) with superimposed drug-induced parkinsonism (DIP). Management included discontinuing lithium, switching aripiprazole to quetiapine to limit motor worsening, and starting carbidopa-levodopa. Motor symptoms improved, but hypomanic symptoms emerged and required psychiatric dose adjustments, while apathy remained prominent. The case illustrates diagnostic overshadowing in bipolar disorder (BD) and highlights two practical lessons. When parkinsonian signs are atypical or persist after medication changes, consider idiopathic PD rather than attributing symptoms to side effects. Care is best delivered through close collaboration between psychiatry and neurology to balance dopaminergic therapy with mood stabilization.

Fields of Study & Subjects

Neurological disorders and treatments Glycogen Storage Diseases and Myoclonus Bipolar Disorder and Treatment

Publication details

Journal / source
Case Reports in Psychiatry
Publisher
Wiley
Volume
2026
Issue
1
Pages
5580753–5580753
Publication date
1 January 2026
Language
EN